Possible risks, side-effects or complications
You may also experience other side effects which are less common, these include:
- Herpes simplex (outbreak of cold sores)
- Lumps or bumps
- Discolouration or change in pigmentation of the skin
- Skin rash or pimple-like eruptions
Although extremely rare, in some cases you could experience anything from a mild to severe allergic reaction. Dermal filler is made up of hyaluronic acid which is naturally occurring in the body so this is extremely unlikely. You would be more likely to have a reaction to the lidocaine in the dermal filler or numbing cream you have applied prior to treatment. If you have a known allergy please inform the practitioner before treatment.
Although this is rare, this is the most severe complication that could arise during or after an aesthetic treatment. This is where dermal filler has penetrated a vessel or artery and restricted the blood flow to the area. This left untreated could result in Necrosis. Vascular occlusion could happen when having any area treated with dermal filler. This is treatable as long as it’s recognised and treated quickly by dissolving the dermal filler out of the vessel, this therefore may result in you having to have further treatment with hylauronidaise over the course of up to 48hrs.
Vascular occlusions that are left untreated will result in necrosis of the surrounding tissue. This is when the blood supply has been cut off, meaning the cells start to die. If you experience any of the following after leaving the clinic you must come back immediately for assessment – blanching of the surrounding skin, the skin feels cold to touch, severe swelling, severe bruising, severe pain, purple discolouration.
Again this is extremely rare, the area must be kept clean post treatment as there is a small risk of infection. The needle penetrating the skin leaves you open to infection for up to 24hrs post treatment you must ensure you follow fill aftercare advice given. A skin infection may occur after any treatment where the integrity of the skin has been breached. This can happen after any intradermal injection such as dermal fillers, Botulinum Toxin injections, Microneedling.
We cannot guarantee healing for each individual client, in very rare cases the use of needles and cannulas may result in skin damage including wounds and scaring / scar tissue in the treated area.
The Tyndall effect refers to the scattering of light that can be seen on some clients after injection of dermal filler, this results in a bluish hue of the skin. The problem can be resolved using hyaluronidase. This is more likely to occur in areas of thinning skin, for example the tear trough.
This is the most rare complication that can occur whilst having dermal filler treatment. If dermal filler were to enter the retinal artery this can cause blindness, this can be treated with hyaluronidaise and you would be referred to an eye specialist, but there is no guarantee that this would be reversible.